Probability density of velocity increments in turbulent flows

P. Kailasnath, K. R. Sreenivasan, G. Stolovitzky

Research output: Contribution to journalArticlepeer-review


Measurements have been made of the probability density function (PDF) of velocity increments u(r) for a wide range of separation distances r. Stretched exponentials provide good working approximations to the tails of the PDF. The stretching exponent varies monotonically from 0.5 for r in the dissipation range to 2 for r in the integral scale range. Theoretical forms based on multifractal notions of turbulence agree well with the measured PDFs. When the largest scales in the velocity u are filtered out, the PDF of u(r) becomes symmetric and, for large r, close to exponential.

Original languageEnglish (US)
Pages (from-to)2766-2769
Number of pages4
JournalPhysical Review Letters
Issue number18
StatePublished - 1992

ASJC Scopus subject areas

  • General Physics and Astronomy


Dive into the research topics of 'Probability density of velocity increments in turbulent flows'. Together they form a unique fingerprint.

Cite this